Maryland, 2022

Hail in Maryland, August 5, 2022

August 5, 2022 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm associated with a surface trough produced large hail across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm associated with a surface trough produced large hail across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 5, 2:27 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 5, 2:27 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
327 PM EDT Fri Aug 5 2022

.SYNOPSIS...
Sfc high pressure will remain centered offshore today and
tonight, with a weak trough of low pressure over the local area.
A ridge of high pressure is expected to build west form the
coast into region over the weekend, and will remain over the
area through Tuesday. A cold front is expected to bring cooler
conditions by the middle to late portion of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 1205 PM EDT Friday...

Sfc high pressure is located well offshore of the SE US coast,
with a weak/subtle sfc trough across the mid-Atlantic coastal
plain. Clouds have been slow to scatter out this morning and
this has kept temperatures down to some extent thus far. Did not
really make any changes to highs today however, given clearing
skies and rapid warming over the next few hrs (highs upper 80s
to lower 90s with peak heat indices upper 90s to 104F). The
combination of high precipitable water values (~2.00") focused
over the N (with 1.7-1.9" to the S/SE), weak upper level
steering flow,a and steep low level lapse rates later this aftn
will lead to showers/storms developing rather quickly after 18Z.
The storms will be capable of producing heavy rain and will
tend to be slow movers, leading to localized flooding. WPC has
placed central Virgina in a Slight Risk for excessive rainfall,
and a Marginal Risk for excessive rainfall south to the VA/NC
border and Delmarva. Given some continued disagreement amongst
the high res models/CAMs regarding placement and with FFG 3 hr
values generally 3-4" or greater in 3 hr except over urban RIC,
have opted to not raise a Flash Flood Watch for now. Also,
already seeing isolated tstms developing across interior SE
VA/NE NC (which is not being picked up well by the CAMs). It
very well could be as much of a flash flood threat late this
aftn/early this evening across the SE (as it is farther N) so
will watch trends over the next few hrs and assess the potential
for a short- fused FFA w/ the aftn package, particularly if RIC
and Newport News/Norfolk/Va Beach look to be impacted. With
that said, the highest PoPs are still focused across central VA
this afternoon after 18Z, then towards the peninsulas and
Eastern Shore later this evening . 30-50% chance for
thunderstorms farther south towards the VA/NC border, with inly
isolated coverage expected along the Albemarle Sound.

Diminishing PoPs overnight with lows mainly 70-75F.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As of 400 AM EDT Friday...

Rain/Thunderstorm chances are expected to decrease for the
weekend. The ridge centered over the Atlantic Ocean is expected
to build back westward over the Mid-Atlantic this weekend. This
will likely suppress the development of convection during the
afternoons. However, there will likely be isolated storms that
develop each afternoon along the ridges of the Blue Ridge then
move east into the Piedmont, and along local seabreeze
boundaries. Pops 20-40% each afternoon this weekend. The Bermuda
high pressures is expected to continue to extend westwards into
the Mid- Atlantic, allowing for warm and humid southerly flow to
continue. High temperatures will be in the low to mid 90s with
max heat indices 100-105F. Low temperatures will range from the
lower 70s in the VA Piedmont to upper 70s near the bay and
ocean.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 145 AM EDT Friday...

Ridge will be remain centered over the western Atlantic Ocean
and extend west into the Mid-Atlantic through early next week.
An upper-level trough will be deepening over the Great Lakes on
Tuesday, and continue to deepen over the Mid-Atlantic Wednesday
through Friday. Diurnal afternoon/evening showers and storms
will be possible Monday and Tuesday under the ridge. The trough
will bring a cold front south on Wednesday. Rain and storm
chances will increase Wednesday as the front moves into the
area. Models differ on speed of the cold front as is moves
across the region. The ECWMF moves the front through faster and
dries out the area on Thursday, while the GFS keeps the front in
the area longer with rain/storm chances continuing into
Thursday. Highs in the lower to mid 90s Mon and Tues, lower to
mid 80s NW to the lower 90s SE Wed, and 80s everywhere Thurs.
Lows in the lower 70s W to mid 70s E Sun through Tues nights and
mid 60s NW to lower 70s SE Wed and Thurs nights.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 145 AM EDT Friday...

VFR conditions will prevail into Fri aftn, with SSW winds
around 10 kt or less with SCT CU developing. Thunderstorms are
expected to develop across central VA and southeast MD Friday
afternoon. VCTS was added to RIC and SBY for the afternoon.
Convection is expected to linger into the late evening.

Outlook...A gradual lowering with respect to coverage expected
on Sat. More typical late day showers and storm chances for the
latter half of the weekend into early next week. Primarily VFR
outside of showers/tstms Sat through Mon, and potentially some
brief early morning stratus over the weekend.

&&

.MARINE...
As of 315 PM EDT Friday...

Similar to yesterday afternoon, generally weak southerly flow
with winds around 10 kt on the Bay and 10 to 15 kt off the
coast. High pressure offshore remains in control and will
persist into the weekend. For Sat SSW winds become SSE and
generally avg 15 kt or less though winds may become a touch
higher in the late afternoon/evening Sat and Sun. Isolated
showers and storms are possible each afternoon, but overall
coverage of storms will be less this weekend than today.

The pattern persists into early next weekend with the south
winds increasing some to 10 to 15 kt with periodic gusts to 20
kt Mon and Tue. A cold front will approach the waters late Wed
into Thu potentially leading to more in the way of tstms mid to
late week. Right now ...sub-SCA conditions are expected.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...CP
NEAR TERM...CP/LKB
SHORT TERM...CP
LONG TERM...CP/RMM
AVIATION...CP/TMG
MARINE...ALB/JAO
Hazardous weather outlook, Aug 5, 3:46 AM EST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
446 AM EDT Fri Aug 5 2022

MDZ021>025-VAZ048-061-062-064-069-075>078-082>086-090-099-509>522-
060900-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Charles City-New Kent-Gloucester-
Middlesex-Mathews-James City-Accomack-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
446 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Thunderstorms are expected across the area Friday afternoon and
evening. Slow moving storms will have the capability to produce
heavy rain and localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ060-065>068-079>081-087>089-092-093-
095>098-100-523>525-060900-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Prince George-
Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-York-
Newport News-Hampton/Poquoson-
446 AM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 5, 2:52 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
352 PM EDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 ESE ATLANTIC          37.90N 75.49W
08/05/2022                   ACCOMACK           VA   911 CALL CENTER

            TREES DOWN ON NOCKS LANDING RD.

&&

JO
Special weather statement, Aug 5, 2:55 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
355 PM EDT Fri Aug 5 2022

MDZ022>024-052030-
Wicomico MD-Somerset MD-Inland Worcester MD-
355 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of northeastern
Somerset, southeastern Wicomico and west central Worcester Counties
through 430 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fruitland, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salisbury, Fruitland, Salisbury University, Longridge,
Salisbury-Wicomico, Eden, Shad Point and Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3828 7547 3824 7551 3822 7554 3821 7557
      3820 7559 3826 7570 3840 7561 3831 7543
TIME...MOT...LOC 1955Z 219DEG 6KT 3830 7561

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Zimmerman
Special weather statement, Aug 5, 2:58 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
358 PM EDT Fri Aug 5 2022

VAZ064-511-512-517-052030-
Eastern Hanover VA-Western King William VA-Western Hanover VA-
Caroline VA-
358 PM EDT Fri Aug 5 2022

...Strong thunderstorms will impact portions of south central
Caroline, central Hanover and northwestern King William Counties
through 430 PM EDT...

At 358 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Studley to Hanover to near Ashland to near
Randolph Macon College. Movement was northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ashland, Randolph Macon College, Hanover, Studley, Mangohick, Dawn,
Kings Dominion, Enfield, Hanover Airport, Gum Tree, Upshaw, Doswell,
Elmont, Etna Mills, Epworth, Calno, Ashcake, Burruss Corner, Globe
and Pollards Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3781 7717 3779 7711 3765 7726 3770 7744
      3769 7749 3770 7749 3770 7752 3768 7756
      3771 7761 3788 7751 3792 7734
TIME...MOT...LOC 1958Z 206DEG 12KT 3772 7726 3774 7735 3777 7741 3773
7753

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Zimmerman
Special weather statement, Aug 5, 2:59 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
359 PM EDT Fri Aug 5 2022

VAZ048-061-062-069-509>511-052100-
Goochland VA-Western Hanover VA-Powhatan VA-Fluvanna VA-
Western Louisa VA-Cumberland VA-Eastern Louisa VA-
359 PM EDT Fri Aug 5 2022

...Strong thunderstorms will impact portions of central Louisa,
northeastern Cumberland, Goochland, west central Hanover,
northwestern Powhatan and Fluvanna Counties through 500 PM EDT...

At 358 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Lake Monticello to near
Goochland. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and locally heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Goochland, Hadensville, Palmyra, Cartersville, Fork Union, Lake
Monticello, Columbia, Gum Spring, Oilville, Ferncliff, Kents Store,
Troy, Fife, Montpelier, Duncan, Scottsville, Orchid, Maidens, Three
Square and Central Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3807 7825 3787 7764 3758 7782 3768 7822
      3769 7824 3769 7827 3771 7829 3772 7834
      3773 7837 3774 7842 3776 7847 3780 7849
TIME...MOT...LOC 1958Z 270DEG 15KT 3788 7853 3764 7784

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TG
Special weather statement, Aug 5, 3:07 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
407 PM EDT Fri Aug 5 2022

VAZ512-515-516-052045-
Eastern Hanover VA-
Western Henrico (Including the City of Richmond) VA-
Eastern Henrico VA-
407 PM EDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of central Henrico
County and the City of Richmond through 445 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm over
Virginia Commonwealth University, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Richmond, Downtown Richmond, Virginia Union University, Highland
Springs, Virginia Commonwealth University, University Of Richmond,
Mechanicsville, Bon Air, Tuckahoe, Laurel, East Highland Park,
Lakeside, Glen Allen, Bensley, Richmond Heights, Montrose, Solomons
Store, Chamberlayne, Greendale and Dumbarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3768 7754 3759 7726 3743 7742 3744 7743
      3745 7742 3746 7743 3746 7749 3747 7751
      3753 7753 3753 7754 3754 7756 3753 7757
TIME...MOT...LOC 2007Z 215DEG 12KT 3753 7744

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Zimmerman
Local storm report, Aug 5, 3:20 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
420 PM EDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     2 E MANAKIN             37.60N 77.67W
08/05/2022                   GOOCHLAND          VA   911 CALL CENTER

            TREES DOWN NEAR 288 EAST OF MANAKIN.

&&

JO

The radar

The Dover AFB radar (KDOX), 46 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wicomico

When
August 5, 3:22 PM EST
Where
Wicomico County, Maple Plains
Measured
1 in hail
Reported by
Public
Coordinates
38.420, -75.570

Quarter size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053299.